Alert archive / Iowa / Flash Flood Warnings in 2019

Flash Flood Warning 8, NWS Sioux Falls, SD

July 1, 2019Cherokee County, Plymouth County, Sioux County, Iowa

NWS Sioux Falls, SD issued this flash flood warning at Jul 1, 2019, 8:17 PM CDT for Cherokee County, Plymouth County, Sioux County, Iowa. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 1, 2019, 8:17 PM CDT (01:17 UTC)
Expired
Jul 1, 2019, 11:15 PM CDT
In force
3 hr
Issued by
NWS Sioux Falls, SD
Area
Storm-based polygon
Flood severity
None

Counties Cherokee County, IA, Plymouth County, IA, Sioux County, IA

The radar

The Sioux Falls radar (KFSD), 101 km from the middle of the area, began a volume at 01:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 1, 8:45 PM CDTHEAVY RAIN 2.933 Se Westfield, IA

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 1.3 hours before the alert went out and 170 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2019-07-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1037 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2019-07-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 4 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1037 J/kg
Mixed-layer CIN
-49 J/kg
Mixed-layer LCL
1798 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
4 m²/s²
0-3 km storm-relative helicity
56 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

732 
WGUS53 KFSD 020117
FFWFSD
IAC035-149-167-020415-
/O.NEW.KFSD.FF.W.0008.190702T0117Z-190702T0415Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Sioux Falls SD
817 PM CDT Mon Jul 1 2019

The National Weather Service in Sioux Falls has issued a

* Flash Flood Warning for...
  Cherokee County in northwestern Iowa...
  Southeastern Sioux County in northwestern Iowa...
  Northern Plymouth County in northwestern Iowa...

* Until 1115 PM CDT.

* At 817 PM CDT, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Flash flooding is expected to
  begin shortly.

* Some locations that will experience flooding include...
  Le Mars, Cherokee, Remsen, Akron, Marcus, Aurelia, Merrill,
  Cleghorn, Larrabee, Craig, Struble, Meriden, Brunsville, Westfield
  and Oyens.

Additional rainfall amounts of 1 to 3 inches are possible in the 
warned area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

&&

LAT...LON 4272 9663 4291 9651 4296 9586 4291 9586
      4291 9539 4267 9539

$$

Weisser
2 follow-up statements
035 
WGUS73 KFSD 020233
FFSFSD

Flash Flood Statement
National Weather Service Sioux Falls SD
933 PM CDT Mon Jul 1 2019

IAC035-149-167-020415-
/O.CON.KFSD.FF.W.0008.000000T0000Z-190702T0415Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Cherokee IA-Sioux IA-Plymouth IA-
933 PM CDT Mon Jul 1 2019

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1115 PM CDT FOR
CHEROKEE...SOUTHEASTERN SIOUX AND NORTHERN PLYMOUTH COUNTIES...

At 933 PM CDT, Doppler radar indicated thunderstorms producing heavy
rain across the warned area. Up to three inches of rain have already
fallen. Flash flooding is expected to begin shortly.

Some locations that will experience flooding include...
Le Mars, Cherokee, Remsen, Akron, Marcus, Aurelia, Merrill, Cleghorn,
Larrabee, Craig, Struble, Meriden, Brunsville, Westfield and Oyens.

Additional rainfall amounts of one to two inches are possible in the 
warned area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

&&

LAT...LON 4272 9663 4291 9651 4296 9586 4291 9586
      4291 9539 4267 9539

$$

Weisser
033 
WGUS73 KFSD 020421
FFSFSD

Flash Flood Statement
National Weather Service Sioux Falls SD
1121 PM CDT Mon Jul 1 2019

IAC035-149-167-020428-
/O.EXP.KFSD.FF.W.0008.000000T0000Z-190702T0415Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Cherokee IA-Sioux IA-Plymouth IA-
1121 PM CDT Mon Jul 1 2019

...THE FLASH FLOOD WARNING FOR CHEROKEE...SOUTHEASTERN SIOUX AND
NORTHERN PLYMOUTH COUNTIES HAS EXPIRED...

The heaviest rain rates have ended, although additional rainfall is 
still possible into the overnight hours. Please continue to heed any 
remaining road closures.

LAT...LON 4272 9663 4291 9651 4296 9586 4291 9586
      4291 9539 4267 9539

$$

Kalin

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this flash flood warning went out at Jul 1, 6:04 PM CDT, 2 hours 13 minutes earlier.

Area forecast discussion, Jul 1, 6:04 PM CDT, 2 hours 13 minutes before
AREA FORECAST DISCUSSION
National Weather Service Sioux Falls SD
604 PM CDT Mon Jul 1 2019

.SHORT TERM...(This Evening through Tuesday)
Issued at 305 PM CDT Mon Jul 1 2019

Upper level ridge breaks down today, giving way to a more zonal
flow aloft. This pattern will result in different
vortmax/shortwaves moving through the region and hence, chances
for precipitation. Currently, a mid-level shortwave moves east
from central SD, while a quasi- stationary surface front extends
from Tyndall to Madison to Marshall. This frontal boundary will
be the main focus for the rest of the afternoon and evening as the
environment will again be conducive for strong to severe
thunderstorms. There is still uncertainty in thunderstorm
coverage/location due to: 1) to cloud debris inhibiting enough
daytime heating 2) and isolated showers from a weakening MCV
located over southeast SD early this afternoon. However,
destabilization is expected along the aforementioned boundary this
afternoon/early evening. Instability increases over the warm
sector with MLCAPE around 2k- 3k J/kg, steep low to mid level
lapse rates and 0-6 km bulk shear from 25 to 35 knots along the
boundary. The estimated window for the development of strong to
severe thunderstorms is from 3pm CDT to 11 pm CDT in areas along
and east of a line from Tyndall to Sioux Falls to Marshall.
Initially, large hail will be the main risks; then damaging winds
and isolated tornadoes as storms progress southeast through the
evening hours.

Warm air advection along with a 20/30kts low-level jet will continue
to transport low to mid level moisture into the area. This could
result in the development of training cells; hence the potential
for heavy rainfall this evening. Rainfall rates from 1-2 in/hr
will be possible with thunderstorms. The highest precipitation
amounts are expected in southwest Minnesota. Storm totals of over
an inch of rainfall will be possible; however this region have
not received enough precipitation over the past days, enough to
warrant a Flash Flood Watch at this time. Will need to continue
monitor, as potential for localized flash flooding at areas of
poor drainage is possible, mainly in Lyon County in Minnesota.

Showers and thunderstorms will diminish from northwest to southeast
late this evening into the overnight hours. Instability wanes after
midnight; therefore any lingering storms developing should be
elevated. Weak surface high builds in on Tuesday, bringing
relatively dry conditions through the day. Temperatures expected
to be slightly above normal, highs will range in the mids to
upper 80s.

.LONG TERM...(Tuesday Night through Monday)
Issued at 305 PM CDT Mon Jul 1 2019

The holiday week brings multiple chances of thunderstorms, and
right around average temperatures.

Quasi-zonal flow aloft in response to a mid to upper level low in
the Pacific northwest will continue to transport different
impulses of energy/shortwaves through the region this week. The
first shortwave during the extended moves over the forecast area
early Wednesday morning. The associated surface front transverses
the region during the afternoon hours, allowing for the
development of thunderstorms. At this time, a few marginally
strong to severe storms will be possible, but localized heavy
rainfall looks to be the main threat as the low-level jet
increases.

Temperature-wise, there will be a "relieve" in temperatures and
dewpoints through the week as the upper level ridge
dissipates/moves off the region. Highs will range in the 80s,
which is near normal for July standards.

&&

.AVIATION...(For the 00Z TAFS through 00Z Tuesday evening)
Issued at 602 PM CDT Mon Jul 1 2019

Thunderstorms will continue to move through far southeast SD into
northwest IA through about 3z. After this the threat for rain and
thunderstorms is pretty low. There will be a scattered threat near
KSUX on Tuesday afternoon. Will likely see some IFR conditions
settle in behind the rain late tonight into Tuesday morning.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...Flash Flood Watch until 1 AM CDT Tuesday for SDZ061-062-066-067-
     070-071.

MN...Flash Flood Watch until 1 AM CDT Tuesday for MNZ080-081-089-090-
     098.

IA...Flash Flood Watch until 1 AM CDT Tuesday for IAZ001>003-012>014-
     020.

NE...NONE.
&&

SHORT TERM...05
LONG TERM...05
AVIATION...08
Hazardous weather outlook, Jul 1, 5:56 AM CDT, 14 hours 21 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
556 AM CDT Mon Jul 1 2019

IAZ001>003-012>014-020-MNZ080-081-089-090-097-098-SDZ056-062-066-067-
069>071-021100-
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Murray-Cottonwood-
Nobles-Jackson-Pipestone-Rock-Moody-Minnehaha-Turner-Lincoln-Yankton-
Union-
556 AM CDT Mon Jul 1 2019

This Hazardous Weather Outlook is for northwest Iowa, southwest
Minnesota, east central South Dakota and southeast South Dakota.

.DAY ONE...Today and tonight.

Isolated to scattered thunderstorms will be possible into early
afternoon, but by late afternoon and early evening, strong to
potentially severe storms are expected to develop. The main threat
with late day storms will be damaging winds to around 70 mph through
midnight. An isolated tornado will also be possible during the late
afternoon or early evening.  While hail will also be a threat, only
isolated storms should produce any hail up to quarter size.

Areas of heavy rainfall are also possible this evening into the early
overnight. Rainfall from one to two inches is possible, with locally
heavier amounts across southwest Minnesota and far northern Iowa.
This could produce some ponding in urban and poor drainage areas, as
well as some flash flooding.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Thunderstorms will be possible at times during the week. The most
likely period for a strong to severe storm or heavy rainfall will be
around Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed after 5 pm CDT.

IAZ021-022-031-032-NEZ013-014-021100-
Cherokee-Buena Vista-Woodbury-Ida-Dixon-Dakota-
556 AM CDT Mon Jul 1 2019

This Hazardous Weather Outlook is for northwest Iowa, west central
Iowa and northeast Nebraska.

.DAY ONE...Today and tonight.

Scattered thunderstorms are expected to develop by this evening from
northeast Nebraska into northwest Iowa. A few storms could be strong
to severe with a threat for damaging wind and hail up to quarter
size.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Thunderstorms will be possible at times during the week. The most
likely period for a strong to severe storm or heavy rainfall will be
around Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed after 6 pm CDT.

SDZ038>040-050-052>055-057>061-063>065-068-021100-
Beadle-Kingsbury-Brookings-Gregory-Jerauld-Sanborn-Miner-Lake-Brule-
Aurora-Davison-Hanson-McCook-Charles Mix-Douglas-Hutchinson-
Bon Homme-
556 AM CDT Mon Jul 1 2019

This Hazardous Weather Outlook is for central South Dakota, east
central South Dakota, south central South Dakota and southeast
South Dakota.

.DAY ONE...Today and tonight.

Scattered showers and thunderstorms will prevail at times this
morning, with additional development mainly east of the James River
by later this afternoon. A few storms could become severe with the
main threat as damaging wind, locally heavy rainfall and hail up to
dime size.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Thunderstorms will be possible at times during the week. The most
likely period for a strong to severe storm or heavy rainfall will be
around Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed after 5 pm CDT.

MNZ071-072-021100-
Lincoln-Lyon-
556 AM CDT Mon Jul 1 2019

This Hazardous Weather Outlook is for southwest Minnesota.

.DAY ONE...Today and tonight.

After heavy rainfall overnight and early this morning, additional
storms expected to develop toward evening will bring a threat for
flooding rainfall back to the area. In addition, a few storms could
be severe, with damaging wind the primary threat. An isolated tornado
is also possible, mainly between 5 pm and 9 pm.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Thunderstorms will be possible at times during the week. The most
likely period for a strong to severe storm or heavy rainfall will be
around Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed after 5 pm CDT.

In the hours before

Local storm report, Jul 1, 5:27 PM CDT, 2 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
527 PM CDT MON JUL 1 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0503 PM     HAIL             4 N VALLEY SPRINGS      43.64N 96.46W
07/01/2019  E1.00 INCH       MINNEHAHA          SD   PUBLIC

            REPORT VIA SOCIAL MEDIA OF QUARTER SIZED
            HAIL IN BOOGE SOUTH DAKOTA.

&&

TRM
Local storm report, Jul 1, 8:00 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
800 PM CDT MON JUL 1 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0745 PM     FLASH FLOOD      3 W HULL                43.19N 96.19W
07/01/2019                   SIOUX              IA   DEPT OF HIGHWAYS

            WATER OVER THE ROAD ON HWY 18 UNDERNEATH THE
            RAILROAD OVERPASS JUST WEST OF HWY 75.

&&

AK

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 1, 7:16 PM CDTFlash Flood WarningFSDSioux3 hr
Jul 1, 7:33 PM CDTFlash Flood WarningFSDO'Brien2 hr
Jul 1, 9:28 PM CDTFlash Flood WarningFSDCherokee, Ida, Plymouth, Woodbury3 hr
Jul 1, 11:01 PM CDTRiver Flood WarningFSDLyon3 days
Jul 1, 11:01 PM CDTRiver Flood WarningFSDSioux21 days
Jul 1, 11:01 PM CDTRiver Flood WarningFSDSioux22 hr
Jul 2, 3:46 AM CDTRiver Flood WarningFSDPlymouth, Sioux48 hr
Jul 2, 7:40 AM CDTRiver Flood WarningFSDPlymouth, Sioux7 days

Nearby

Flash Flood Warnings in Iowa, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.